Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Feb 15, 2017, 10:54 AM EST for Berkeley County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2017, 10:54 AM EST (15:54 UTC)
- Expired
- Feb 15, 2017, 11:29 AM EST
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Berkeley County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052
WUUS52 KCHS 151554
SVRCHS
SCC015-151700-
/O.NEW.KCHS.SV.W.0011.170215T1554Z-170215T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
1054 AM EST WED FEB 15 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Berkeley County in southeastern South Carolina...
* Until noon EST
* At 1053 AM EST, severe thunderstorms were located along a line
extending from 12 miles northwest of Kingstree to 17 miles
northeast of Indian Field, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Moncks Corner, St. Stephen, Bonneau, Jamestown, Cross, Northern
Lake Moultrie, Old Santee Canal State Park and Eastern Lake Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3345 7988 3340 7986 3338 7979 3332 7974
3327 7956 3324 7950 3325 7948 3321 7945
3321 7947 3316 7952 3321 8034 3327 8036
3327 8030 3330 8025 3345 8022 3345 8014
3348 8015 3350 8012 3351 7999
TIME...MOT...LOC 1553Z 271DEG 57KT 3376 8001 3343 8039
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
095
WWUS52 KCHS 151629
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
1129 AM EST WED FEB 15 2017
SCC015-151637-
/O.CAN.KCHS.SV.W.0011.000000T0000Z-170215T1700Z/
Berkeley SC-
1129 AM EST WED FEB 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with additional thunderstorms approaching from
Orangeburg County.
LAT...LON 3345 7988 3340 7986 3338 7979 3332 7974
3327 7956 3324 7950 3325 7948 3321 7945
3321 7947 3316 7952 3321 8034 3327 8036
3327 8030 3330 8025 3345 8022 3345 8014
3348 8015 3350 8012 3351 7999
TIME...MOT...LOC 1622Z 271DEG 57KT 3375 7945 3342 7983
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 6:48 AM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Feb 15, 6:48 AM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
648 AM EST Wed Feb 15 2017
.SYNOPSIS...
A cold front will move through early this evening followed by
high pressure through Friday night. Another storm system will
affect the area Saturday and Saturday night, then high pressure
will prevail through Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 640 AM: Thick cloud cover has remained across the forecast
through the early morning hours. In addition, steady and
occasionally gusty SW winds have resulted in slowly rising to
nearly steady temperatures around 60 degrees. Based on obs
trends and latest MOS, I will update the forecast to warm high
temperatures one to two degrees, resulting in upper 70s across
SE GA. Upstream, the primary line of deep convection was located
near the AL/GA line. It appears that the timing and placement of
morning PoPs remains on track.
Previous Discussion...
Latest W/V images indicated a closed mid level low near the MS/AL
line, tracking east. South of the closed low, the axis of a slightly
positively tilted trough existed well into the Gulf of Mexico, east
of the MS delta. At the sfc, the center of low pressure and an
associated a strong cold front was located near the MS/AL line at
7Z. IR satellite and regional radar composite showed a develop line
of TSRA along and ahead of the sfc front. Recent runs of CAM
guidance had a good handle on the recent position of the deep
convection. Using a blend of the guidance, the band of SHRAs / TSRAs
should move east into GA by sunrise.
During the early daylight hours, near term models indicates that the
closed low will open to a trough, with the center of the H5 vort
tracking over the I-20 corridor across the Southeast U.S. The sfc
low is expected to slide over southern AL and GA, SW H85 winds will
strengthen to 50-55 kts across the forecast area by 15Z.
Strengthening return flow should allow sfc dewpoints to reach the
low 60s F by mid morning, remaining into the afternoon hours. As sfc
temperatures rise into the low to mid 70s, SBCAPE values are
expected to reach between 800-1000 J/kg. However, the strongest llvl
winds are forecast to pass over the CWA between the mid morning
through the early afternoon hours, with 0-1 km helicity reaching
between 250-350 M^2/S^2. NAM12 shows that values of 0-1km EHI will
peak between 1-2 M^2/s^2 across the coastal counties between 15z-
18z. SPC Day 1 Outlook has highlighted most of lower Savannah River
Valley with a Slight risk, notably including a 5 percent area for
tornadoes. We will continue to highlight the risk of severe
thunderstorms and isolated tornadoes in the HWO. Fropa should occur
around sunset, followed by much drier air and veering winds.
Conditions will feature clearing sky cover and decreasing winds. Low
temperatures are forecast to range from the mid 30s across the
Santee basin to the low 40s across SE GA.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Cool high pressure will build across the area Thursday, bringing
temperatures closer to normal for a day. However, the center of
the high will quickly shift offshore in response to a building
upper ridge. A warm advection regime on Friday will push temps
back above normal to the low 70s. A southern stream shortwave
will move through on Saturday along with a weak surface feature.
Moisture return will be limited, thus only scattered showers
currently forecast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
An unseasonably strong deep layered ridge will maintain well
above-normal temperatures and dry conditions. Temps may approach
80 early next week.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
12z TAF at KSAV will initialize with IFR ceilings, likely
remaining until 13z. Winds should become gusty from the SW by
12z. Deeper mixing and the passage of band of stronger llvl
winds should yield gusts in the mid 20 kts late this afternoon
at both terminals. Forecast soundings indicate that MVFR
ceilings will likely linger through most of the morning. 10z
HRRR support a mention of TSRA between 17-20z, along with gusty
SW winds. FROPA is expected 1-2 hrs before sunset, TAFs will
feature winds veering from the NNW through the evening hours
with VFR conditions.
Extended Aviation Outlook: No significant concerns.
&&
.MARINE...
A strong cold front will approach the coastal waters today. A line
of thunderstorms is expected to develop along and ahead of the cold
front, passing across the coastal waters today into early this
evening. As the front approaches, the pressure gradient will tighten
and will support gusty conditions, reaching Small Craft Advisory
levels today. Cold air advection in the wake of the cold front will
support gusty winds this evening, but wind gusts will gradually
weaken.
Benign marine conditions anticipated Thursday through early next
week as high pressure remains the dominant feature.
&&
.EQUIPMENT...
The KCLX radar remains out of service. Additional parts are on
emergency order. The radar will likely not be available for much
of Wednesday. Users should use adjacent WSR-88Ds for radar
information. These sites include KLTX, KCAE, KJGX, KVAX and
KJAX.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 10 AM this morning to 5 PM EST this
afternoon for AMZ330.
Small Craft Advisory from 10 AM this morning to 9 PM EST this
evening for AMZ350-352-354.
Small Craft Advisory until 1 AM EST Thursday for AMZ374.
&&
NEAR TERM...NED
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...JRL/NED
MARINE...JRL/NED
EQUIPMENT...Hazardous weather outlook, Feb 15, 3:40 AM EST, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 340 AM EST Wed Feb 15 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-160845- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 340 AM EST Wed Feb 15 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Severe Thunderstorms: A line of thunderstorms is forecast to develop along and ahead of a strong cold front today. Severe thunderstorms will be possible from mid morning into the mid afternoon hours. Damaging wind gusts and small hail will be the primary threat. However, an isolated tornado will also be possible, especially over parts of Southeast Georgia. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail and damaging winds to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Feb 15, 10:31 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston SC
1031 AM EST WED FEB 15 2017
GAZ087-088-099-100-151600-
Bulloch-Candler-Jenkins-Screven-
1031 AM EST WED FEB 15 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
JENKINS AND CANDLER COUNTIES...
At 1030 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Stillmore, or 10 miles south of Swainsboro,
moving east at 80 mph.
HAZARD...strong winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Statesboro, Metter, Middleground, Westside, Portal, Pulaski, Rocky
Ford and Woodcliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8220 3247 8218 3253 8214 3256 8209
3254 8203 3261 8200 3265 8206 3278 8175
3248 8155 3233 8224 3234 8224 3235 8225
TIME...MOT...LOC 1530Z 250DEG 70KT 3246 8227The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 11:18 AM EST | Special Weather Statement | CHS | Hampton | 27 min |
| Feb 15, 11:45 AM EST | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 45 min |
| Feb 15, 11:57 AM EST | Tornado Warning | CHS | Berkeley, Dorchester | 33 min |
| Feb 15, 11:58 AM EST | Special Weather Statement | CHS | Colleton | 32 min |
| Feb 15, 12:00 PM EST | Special Weather Statement | CHS | Jasper | 30 min |
| Feb 15, 12:21 PM EST | Tornado Warning | CHS | Berkeley | 24 min |
| Feb 15, 12:25 PM EST | Special Weather Statement | CHS | Charleston | 35 min |
| Feb 15, 12:27 PM EST | Special Marine Warning | CHS | 2 hr | |
| Feb 15, 12:47 PM EST | Special Weather Statement | CHS | Charleston | 28 min |
| Feb 15, 12:49 PM EST | Special Weather Statement | CHS | Beaufort | 26 min |
| Feb 15, 12:53 PM EST | Special Marine Warning | CHS | 112 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.